Kentucky, 2004

Drought in Kentucky, September 22 to 30, 2004

September 22 to 30, 2004 · NWS PAH · 22 events in 22 counties and zones

This was the driest September on record for western Kentucky. 02 inch, which set a record not only for driest September but also for driest month.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

This was the driest September on record for western Kentucky. At Paducah, the monthly rainfall was only 0.02 inch, which set a record not only for driest September but also for driest month. Lawns and fields turned brown. Due to increasing fire danger, outdoor burning bans were imposed in all western Kentucky counties after a couple of brush fires burned up to 10 acres. The dry weather set in too late to harm crops. In fact, the timing of the dry weather helped farmers harvest one of their best crops on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 21, 1:00 PM CST, 11 hours earlier.

Area forecast discussion, Sep 21, 1:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE SEP 21 2004

.DISCUSSION...

PERSISTENCE STRATEGY IS OUR PREFFERED APPROACH TO THE HIGH AMPLITUDE
RIDGE AND WARM/DRY WEATHER PATTERN DURING THE NEXT 72 HOURS.
HOWEVER...THE RIDGE DOES BREAK DOWN TOWARD THE END OF THAT PERIOD AS
A COLD FRONT MOVES IN...ALBEIT WEAKENING AS IT DOES SO DUE AT LEAST
IN PART TO THE STRENGTH OF THE RIDGE. HERE IS WHERE THE MODELS
DIVERGE...SEEMINGLY NOT ABLE TO GRASP THE SCOPE OR EXTENT OF THE
TROPICAL MOISTURE INFLUX COMING INTO THE FA AHEAD OF THE FRONT AS
THE EWARD SHIFTING HIGH ALLOWS FOR A SLY RETURN FLOW. WITH SUCH A
STILL LARGE DISCREPANCY IN PLACE AMONGST THE MODEL APPROACHES...WE OPT TO
MAINTAIN A STEADY AS SHE GOES FORECAST...AND KEEP THE 20 POP GOING
FRI. ALL MODELS AGREE IN FROPA SOMETIME EITHER FRI NIGHT OR
SAT...W/THE GFS MOST AGGRESSIVE BUT ALSO MOST VARYING...AND THE ETA
SLOWER AND MORE GRADUAL BUT ALSO MORE EXPANSIVE W/THE QPF OVER THE
AREA. THEREFORE WE CHOOSE A LITTLE BIT OF A BLENDING APPROACH AND
THROW IN A 20 POP FOR FRI NIGHT BUT LEAVE SAT DRY FOR NOW...ALTHOUGH
THIS WL NEED CLOSELY MONITORED IN FUTURE RUNS...ESP IF TROPICAL
MOISTURE ADVECTION RETURNS MORE AGGRESSIVELY.

WE LIKE THE PREVIOUSLY SET STRATEGY FOR SHORT TERM TEMPS...GIVEN THE
LARGE DIURNAL RANGE EXPECTED. THEREFORE WE ARE AT/BLO FOR LOWS AND
AT/ABOVE ON HIGHS...W/RELATION TO MOS. OVER TIME WE BLEND WITH
GUIDANCE...WHICH THE NEW NUMBERS VERIFY LITTLE CHANGE TO THE GOING
NOS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

HUMPHREY
Hazardous weather outlook, Sep 21, 2:45 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT TUE SEP 21 2004

ILZ087-091-INZ085>088-KYZ010-014-018-019-221000-
CRITTENDEN KY-DAVIESS KY-GALLATIN IL-HARDIN IL-HENDERSON KY-POSEY IN-
SPENCER IN-UNION KY-VANDERBURGH IN-WARRICK IN-
INCLUDING THE CITIES OF...OWENSBORO...HENDERSON AND EVANSVILLE
345 AM CDT TUE SEP 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES ALONG THE OHIO RIVER
IN SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR FLOODING IS EXPECTED ALONG A PORTION OF THE OHIO RIVER MID TO
LATE WEEK. REFER TO THE LATEST FLOOD STATEMENT FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ075>078-080>086-088>090-092>094-INZ081-082-KYZ001>009-011>013-
015>017-020>022-MOZ076-086-087-100-107>112-114-221000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
EDWARDS IL-FRANKLIN IL-FULTON KY-GIBSON IN-GRAVES KY-HAMILTON IL-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-TODD KY-
TRIGG KY-UNION IL-WABASH IL-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...MURRAY...MAYFIELD...MADISONVILLE...
HOPKINSVILLE...HERRIN...HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 AM CDT TUE SEP 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ballard forecast zone
Reported by
NEWSPAPER
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
NEWSPAPER
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
NEWSPAPER
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
NEWSPAPER
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
NEWSPAPER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
NEWSPAPER
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
NEWSPAPER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
NEWSPAPER
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
NEWSPAPER
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
NEWSPAPER
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
NEWSPAPER
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
NEWSPAPER
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
NEWSPAPER
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCracken forecast zone
Reported by
NEWSPAPER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
NEWSPAPER
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
NEWSPAPER
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Todd forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Trigg forecast zone
Reported by
NEWSPAPER
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Union forecast zone
Reported by
NEWSPAPER
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
September 22, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420623, 5420624, 5420625, 5420626, 5420627, 5420628, 5420629, 5420630, 5420631, 5420632, 5420633, 5420634, 5420635, 5420636, 5420637, 5420638, 5420639, 5420640, 5420690, 5420691, 5420692, 5420693.